Levothyroxine-induced Liver Injury Followed by Complete Recovery Upon Cessation of the Drug

A Case Report

Abbas F. Hlaihel; Mudher Z. H. Al-Khairalla

Disclosures

J Med Case Reports. 2019;13(311) 

In This Article

Abstract and Introduction

Abstract

Background: Levothyroxine is a synthetic thyroxine and is the treatment of choice for hypothyroidism. It is a prohormone with minimal intrinsic activity. The drug is de-iodinated in peripheral tissue to form triiodothyronine, which is the active thyroid hormone. On initiation of treatment, levothyroxine is titrated, and usually it is extremely well tolerated in the vast majority of patients. We report a case of a patient with self-limiting levothyroxine-induced liver injury, a rare adverse effect of this drug.

Case presentation: We report a case of a 34-year-old Mediterranean woman diagnosed with post-thyroidectomy hypothyroidism. She was commenced on levothyroxine and developed liver injury confirmed by noninvasive liver investigations. Complete recovery of the patient's liver tests occurred upon cessation of the drug. Triiodothyronine was an appropriate treatment alternative.

Conclusion: Levothyroxine-induced liver injury is a rare, and in the present case report, a self-limiting, adverse effect. The diagnosis of our patient was confirmed via noninvasive diagnostic methods. Knowledge of this rare adverse effect is important in the differential diagnosis of patients who have commenced on levothyroxine and have deranged liver enzymes in the context of hypothyroidism.

Introduction

Normal thyroid function is crucial for homeostasis. In most patients diagnosed with hypothyroidism, treatment in the form of thyroid replacement is lifelong. Levothyroxine is the commonest drug used in the treatment of hypothyroidism and is preferred over triiodothyronine because its prohormone nature allows the patient's own physiological mechanisms to control the conversion into its active form. Levothyroxine is widely available, and it is extremely well tolerated by most patients. The dose is titrated according to clinical response and thyroid function assay.

An exceedingly rare side effect of this drug is induced liver injury. This has rarely been reported in the literature.[1–3] In our reported case, cessation of levothyroxine led to complete resolution of the drug-induced liver injury (DILI). This case report supports the premise that in some selected cases of DILI, a liver biopsy is not required to confirm the diagnosis. This is a useful addition to existing medical literature to help guide management pathways in cases of suspected DILI.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....